Ohio, 2008High Wind in Ohio, January 9, 2008
January 9, 2008 · NWS PBZ · 11 events in 11 counties and zones
A strong cold front produced widespread wind damage and power outages from downed wires across southeast Ohio and northern West Virginia.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $635,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front produced widespread wind damage and power outages from downed wires across southeast Ohio and northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 8, 8:03 PM EST, 5 hours 27 minutes earlier.
Area forecast discussion, Jan 8, 8:03 PM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
803 PM EST TUE JAN 8 2008
.SYNOPSIS...
A COLD FRONT WILL SWEEP ACROSS THE OVERNIGHT...BRINGING GUSTY
WINDS AND SHOWERS. COOLER...BUT STILL MILD CONDITIONS WILL PREVAIL
FOR WEDNESDAY AND THURSDAY...WITH TEMPERATURES FALLING TO NEAR
NORMAL FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
FORECAST UPDATE TO SLOW DOWN ONSET OF PCPN. SURFACE LOW WILL
DEEPEN AND PULL NORTHEAST ACROSS THE GREAT LAKES TONIGHT AND EARLY
WEDNESDAY. ASSOCIATED COLD FRONT WILL MOVE ACROSS THE FORECAST
AREA LATE TONIGHT. MODELS SHOW STRONG 6-8 MB 3 HR PRESSURE RISES
BEHIND SYSTEM WEDNESDAY MORNING. BEST CHANCE OF GUSTS GREATER THAN
45 MPH SHOULD BE ALONG AND JUST BEHIND FRONT. WILL ISSUE WIND
ADVISORY FOR ALL ZONES LATE TONIGHT INTO WEDNESDAY MORNING.
RAIN CHANCES WILL DECREASE QUICKLY BEHIND SYSTEM WEDNESDAY AS
SURFACE HIGH BRINGS IN DRIER AIR. STILL EXPECT GUSTS TO AROUND 30-35
MPH IN THE AFTERNOON BUT WELL BELOW ADVISORY CRITERIA.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE BUILDS IN FOR WEDNESDAY NIGHT...EXITING THE AREA
THURSDAY AS THE NEXT SYSTEM APPROACHES. SHOWERS WILL RETURN TO
OHIO/WV BY THURSDAY EVENING...MOVING NORTH ACROSS WESTERN PA
OVERNIGHT. WITH THE BEST FORCING SOUTH...THINK MOST AREAS WILL
RECEIVE BETWEEN ONE-QUARTER AND ONE-HALF INCH OF PRECIP...WITH
PERHAPS UP TO ONE INCH ACROSS NORTHERN WV/WESTERN MD. THE SYSTEM
WILL EXIT FRIDAY...WITH COLDER AIR/SCATTERED SNOW SHOWERS
PERSISTING.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT...WITH A COLDER
PATTERN IN STORE. EXPECT TEMPERATURES TO BE NEAR NORMAL FOR THE
WEEKEND...WITH THE NEXT ORGANIZED SYSTEM AFFECTING THE AREA
MONDAY...BRINGING SNOW SHOWERS. EVEN COOLER AIR MAY FILTER IN
BEHIND THIS SYSTEM.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
SURFACE LOW WILL DEEPEN AND PULL NORTHEAST ACROSS THE GREAT LAKES
TONIGHT AND EARLY WEDNESDAY. ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE FORECAST AREA LATE TONIGHT.
SOUTHERLY SURFACE WINDS WILL GUST TO AROUND 30 KT AT TIMES AHEAD OF
THE COLD FRONT THIS AFTERNOON AND EARLY TONIGHT. WINDS WILL VEER TO
SOUTHWESTERLY THEN WEST WEDNESDAY MORNING AND ARE EXPECTED TO GUST
UP TO 40 KT ALONG AND JUST BEHIND THE FRONT.
EXPECT VFR CONDITIONS THIS EVENING LOWERING TO MVFR LATE TONIGHT
WITH RAIN SHOWERS AND ISOLATED THUNDERSTORMS. CONDITIONS EXPECTED TO
IMPROVE TO VFR WEDNESDAY MORNING.
THE NEXT CHANCE OF MVFR CONDITIONS WILL BEGIN THURSDAY NIGHT AND
LAST THROUGH FRIDAY NIGHT AS A LOW PRESSURE SYSTEM BRINGS RAIN AND
HENCE A PROLONGED PERIOD OF SATURATED BOUNDARY LAYER CONDITIONS THAT
COULD LINGER IN THE SYSTEMS WAKE.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY FOR
MDZ001.
OH...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY FOR
OHZ039>041-048>050-057>059-068-069.
PA...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY FOR
PAZ007>009-013>016-020>023-029>032.
WV...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY FOR
WVZ001>004-012-021>023-041.
&&Hazardous weather outlook, Jan 8, 3:05 PM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EST TUE JAN 8 2008
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-092015-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
305 PM EST TUE JAN 8 2008
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A COLD FRONT WILL CROSS THE AREA LATE TONIGHT. JUST AHEAD OF AND
ALONG THIS FRONT...SURFACE WINDS WILL INCREASE. WIND GUSTS TO 50
MPH ARE LIKELY LATE TONIGHT. IN ADDITION...THERE IS A CHANCE THAT
THUNDERSTORMS COULD DEVELOP ALONG THIS FRONT. ANY STORMS THAT DO
DEVELOP WILL ALSO CAUSE STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
WINDS WILL REMAIN GUSTY BEHIND THE COLD FRONT WEDNESDAY MORNING.
WINDS GUSTS TO 50 MPH ARE POSSIBLE DURING THE MORNING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jan 9, 12:51 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1251 AM EST WED JAN 9 2008
OHZ039>041-048>050-057>059-068-069-WVZ003-004-012-090645-
BELMONT OH-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-HARRISON
OH-JEFFERSON OH-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO
WV-TUSCARAWAS OH-WETZEL WV-
1251 AM EST WED JAN 9 2008
...SHOWERS WITH WIND...
LINES OF SHOWERS WITH HIGH WIND GUSTS WILL MOVE THROUGH THE
FOLLOWING COUNTIES...MONROE...NOBLE...COLUMBIANA...MUSKINGUM
...BELMONT...GUERNSEY...HARRISON...COSHOCTON...JEFFERSON...TUSCARAWAS
...CARROLL...WETZEL ...MARSHALL AND OHIO...
AT 1248 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED LINES OF SHOWERS FROM 31 MILES NORTHWEST OF NEW GUILFORD
TO 49 MILES SOUTHWEST OF EAST FULTONHAM...MOVING NORTHEAST AT 65 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE SHOWERS WHICH
HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT. WIND OF THIS SPEED IS
SUFFICIENT TO DOWN SOME TREES AND POWER LINES.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ADAMSVILLE...ADENA...ALLEDONIA...ANTIOCH AND AUGUSTA
MOTORISTS SHOULD BE ALERT FOR STRONG CROSS GUSTS. PLEASE REPORT
STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.
A WIND ADVISORY IS IN EFFECT AND A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT UNTIL 400 AM EST WEDNESDAY MORNING FOR EAST CENTRAL OHIO
AND NORTHERN WEST VIRGINIA.
15
High Wind, Tuscarawas
- When
- January 9, 1:30 AM EST to 3:30 AM EST
- Where
- Tuscarawas forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
High Wind, Carroll
- When
- January 9, 1:30 AM EST to 3:30 AM EST
- Where
- Carroll forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
High Wind, Columbiana
- When
- January 9, 1:30 AM EST to 3:30 AM EST
- Where
- Columbiana forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
High Wind, Coshocton
- When
- January 9, 1:30 AM EST to 3:30 AM EST
- Where
- Coshocton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
High Wind, Harrison
- When
- January 9, 1:30 AM EST to 3:30 AM EST
- Where
- Harrison forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
High Wind, Jefferson
- When
- January 9, 1:30 AM EST to 3:30 AM EST
- Where
- Jefferson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
High Wind, Muskingum
- When
- January 9, 1:30 AM EST to 3:30 AM EST
- Where
- Muskingum forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
High Wind, Guernsey
- When
- January 9, 1:30 AM EST to 3:30 AM EST
- Where
- Guernsey forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
High Wind, Belmont
- When
- January 9, 1:30 AM EST to 3:30 AM EST
- Where
- Belmont forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
High Wind, Noble
- When
- January 9, 1:30 AM EST to 3:30 AM EST
- Where
- Noble forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
High Wind, Monroe
- When
- January 9, 1:30 AM EST to 3:30 AM EST
- Where
- Monroe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, January 9, 20085 deaths · 38 injured · 1 event
- High Wind in New York, January 9, 2008$3.8 million · 64 kt wind · 12 events
- Damaging Winds in New York, January 9, 2008$450,000 · 65 kt wind · 36 events
- Damaging Winds and High Wind in Ohio, January 9, 2008$582,000 · 75 kt wind · 30 events
- High Wind in New York, January 9, 2008$950,000 · 60 kt wind · 7 events
- Strong Wind in Vermont, January 9, 2008$160,000 · 16 events
- High Wind in West Virginia, January 9, 2008$250,000 · 50 kt wind · 5 events
- Damaging Winds and High Wind in Pennsylvania, January 9, 2008$60,000 · 73 kt wind · 6 events
- Strong Wind in New York, January 9, 2008$50,000 · 2 events
- High Wind in Ohio, January 9, 2008$28,000 · 50 kt wind · 3 events
- Strong Wind in New Jersey, January 9, 2008$13,000 · 13 events
- Damaging Winds in New York, January 9, 2008$12,000 · 52 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75028, 75030, 75031, 75033, 75034, 75036, 75038, 75040, 75041, 75043, 75048.